Alert archive / Illinois / Special Weather Statements in 2024

Special Weather Statement, NWS Lincoln, IL

April 7, 2024Crawford County, Illinois

NWS Lincoln, IL issued this special weather statement at Apr 7, 2024, 7:21 PM CDT for Crawford County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2024, 7:21 PM CDT (00:21 UTC)
Expired
Apr 7, 2024, 8:00 PM CDT
In force
39 min
Issued by
NWS Lincoln, IL
Hail
0.50 in
Wind
55

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

981 
WWUS83 KILX 080021
SPSILX

Special Weather Statement
National Weather Service Lincoln IL
721 PM CDT Sun Apr 7 2024
 
ILZ067-068-071>073-080100-
Clay-Richland-Jasper-Lawrence-Crawford-
721 PM CDT Sun Apr 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LAWRENCE...WESTERN
CRAWFORD...SOUTHEASTERN JASPER...NORTHERN RICHLAND AND EASTERN CLAY
COUNTIES THROUGH 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Hill to near Olney Noble Airport.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Robinson, Newton, Oblong, Hutsonville, Ste. Marie, Willow Hill,
Chauncey, Stoy, New Hebron, Hardinville, Dundas, Sam Parr State Park,
Trimble, and West Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3879 8779 3874 8826 3903 8814 3911 8765
      3910 8763
TIME...MOT...LOC 0021Z 253DEG 27KT 3900 8808 3879 8817 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

$$

Shimon

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this special weather statement went out at Apr 7, 6:28 PM CDT, 53 minutes earlier. Its key messages:

  • Scattered showers and thunderstorms this afternoon, capable of small hail and gusty winds, will diminish this evening.
  • Scattered high clouds are expected along the path of totality in SE IL during the eclipse (40% sky cover). Cloud cover decreases with northward extent on Monday at the time of the eclipse.
  • Unsettled this week with rain chances Tuesday-Thursday. Rain chances and amounts both increase with southeastward extent. There is a 40-50% chance of total rainfall exceeding 2" south of I-70.
Area forecast discussion, Apr 7, 6:28 PM CDT, 53 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
628 PM CDT Sun Apr 7 2024

.KEY MESSAGES...

- Scattered showers and thunderstorms this afternoon, capable of
  small hail and gusty winds, will diminish this evening.

- Scattered high clouds are expected along the path of totality in
  SE IL during the eclipse (40% sky cover). Cloud cover decreases
  with northward extent on Monday at the time of the eclipse.

- Unsettled this week with rain chances Tuesday-Thursday. Rain
  chances and amounts both increase with southeastward extent.
  There is a 40-50% chance of total rainfall exceeding 2" south of
  I-70.

&&

.DISCUSSION...
Issued at 152 PM CDT Sun Apr 7 2024

18z surface map indicated 995 mb low pressure in northeast
Nebraska with an occluded front stretched southeast across IA
then south along the Mississippi River near St. Louis. Convergence
along that boundary allowed dewpoints to pool near 50F, and
visible satellite imagery shows an agitated cu field along the
front. The front is forecast to pivot northeast, stretching from
west central to southeast IL by late afternoon, before washing out
this evening. Still expecting isolated convection to fire in this
zone, and given near 100 J/kg of 0-3 kt CAPE and deep layer shear
near 50 kt, a few organized storms capable damaging wind gusts
and hail are possible mainly through 6-8 pm.

Ahead of this activity, current batch of elevated convection over
the central CWA has shown frequent lightning strikes and numerous
reports of pea sized hail, and brief heavy rain. This will
continue to shift east and out of the region by late afternoon.
Gustiest winds through late afternoon will be along and ahead of
the initial line of convection, with southeast winds gusting 30-40
mph. Tonight, the dry slot overspreads the area, leading to
clearing skies and lighter southeast to south winds.

Monday, eclipse day, will feature stable low levels and dry low
to mid level air, so not much in the way of diurnal cu or mid
level clouds are forecast. However, high level moisture streaming
northeast from a southern stream wave will bring an increase in
thin, high cirrus (cloud bases near 25,000 feet). This cloud layer
will be most pronounced for areas near/south of I-70 during early
afternoon, and viewing of the eclipse will depend on how thick
they ice crystals in this layer become. Farther north, lower
coverage of cirrus is forecast which should not impact viewing of
the eclipse. Otherwise, south to southwest winds gusting 15-25 mph
will be common, and temperatures will be mild with highs reaching
the low/mid 70s.

Tuesday through Thursday features an unsettled period of weather
for parts of the Midwest and Ohio Valley, as a deep and slow
moving upper low tracks from the desert southwest into the Great
Lakes. Initial shortwave disturbances ahead of the main wave look
to spread rain across areas near and south of I-70 for Tuesday and
Tuesday night. There was a notable southward shift in precip
associated with this wave by ~50 miles on today's 12z guidance.
For Wednesday, periods of overrunning showers and storms look to
affect mainly the same areas, or slightly farther north, so we
have a gradient from dry conditions west of the IL River, to
likely PoPs south of I-70. Wednesday night and Thursday, the main
upper level energy is forecast to lift into the Mississippi
Valley, resulting in a deepening surface low tracking into the
Ohio Valley. This wave will likely spread rainfall farther west,
and latest guidance shows likely PoPs as far west as the IL River
Valley. Wrap around cyclonic flow then looks to dominate the
region Thursday night and Friday, bringing cooler air and mostly
cloudy skies. Blended guidance shows 1-2" rain totals near/south
of I-70 through the week, likely renewing another round of rising
rivers in that area.

25

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 628 PM CDT Sun Apr 7 2024

Scattered showers continue to linger near KCMI, though latest
lightningcast data continues to focus any thunder threat to the
south/southeast, so no VCTS is being included in the new TAF set.
Some concern in this area toward 09-12Z for a period of MVFR
ceilings as seen by the HRRR model, though HREF ensembles are
more bullish and longer lasting.

Outside of this cloud area, main focus for Monday will be with
southwest winds increasing to about 10-12 knots by late morning.
This will linger much of the afternoon.

Geelhart

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Apr 7, 3:42 PM CDT, 3 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
342 PM CDT Sun Apr 7 2024

ILZ027>031-036>038-040>051-053-055-057-081100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Macon-Douglas-Edgar-
342 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Isolated showers and storms are still possible across the area, but
severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Recent rains have led to rises on area rivers, some of which are
forecast to reach flood stage. For specific river forecasts, visit
water.weather.gov.

There are additional periodic chances for thunderstorms Tuesday
through Thursday. At this time, the severe threat appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ052-054-056-061>063-066>068-071>073-081100-
Christian-Moultrie-Coles-Shelby-Cumberland-Clark-Effingham-Jasper-
Crawford-Clay-Richland-Lawrence-
342 PM CDT Sun Apr 7 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

There is a marginal risk (level 1 of 5) for severe storms late this
afternoon and early this evening south of I-72. Hail up to 1 inch and
wind gusts up to 60 mph will be the main severe weather threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Recent rains have led to rises on area rivers, some of which are
forecast to reach flood stage. For specific river forecasts, visit
water.weather.gov.

There are additional periodic chances for thunderstorms Tuesday
through Thursday. At this time, the severe threat appears low with
any of these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

Auten

In the hours before

Special weather statement, Apr 7, 6:48 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Lincoln IL
648 PM CDT Sun Apr 7 2024

ILZ067-071-072-080015-
Clay-Richland-Jasper-
648 PM CDT Sun Apr 7 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN JASPER...
NORTHWESTERN RICHLAND AND CLAY COUNTIES THROUGH 715 PM CDT...

At 648 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Louisville to 6 miles west of Xenia.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Flora, Louisville, Clay City, Xenia, Bible Grove, Sailor Springs,
Iola, Wakefield, Wendelin, Flora Municipal Airport, and Ingraham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3861 8870 3874 8870 3886 8862 3890 8821
      3878 8823 3860 8840
TIME...MOT...LOC 2348Z 258DEG 28KT 3883 8853 3861 8875

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Shimon
Special weather statement, Apr 7, 7:15 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
715 PM CDT Sun Apr 7 2024

ILZ071-072-080100-
Clay-Richland-
715 PM CDT Sun Apr 7 2024

...A STRONG THUNDERSTORM WILL IMPACT RICHLAND AND SOUTHEASTERN CLAY
COUNTIES THROUGH 800 PM CDT...

At 714 PM CDT, Doppler radar was tracking a strong thunderstorm over
Flora, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Olney, Flora, Clay City, Noble, Parkersburg, Olney Noble Airport,
Claremont, Calhoun, and Flora Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3860 8816 3861 8854 3872 8855 3880 8794
      3857 8794 3857 8814
TIME...MOT...LOC 0014Z 264DEG 31KT 3863 8845

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Shimon
Special weather statement, Apr 7, 7:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Lincoln IL
721 PM CDT Sun Apr 7 2024

ILZ067-068-071>073-080100-
Clay-Richland-Jasper-Lawrence-Crawford-
721 PM CDT Sun Apr 7 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN LAWRENCE...WESTERN
CRAWFORD...SOUTHEASTERN JASPER...NORTHERN RICHLAND AND EASTERN CLAY
COUNTIES THROUGH 800 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Willow Hill to near Olney Noble Airport.
Movement was east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Robinson, Newton, Oblong, Hutsonville, Ste. Marie, Willow Hill,
Chauncey, Stoy, New Hebron, Hardinville, Dundas, Sam Parr State Park,
Trimble, and West Liberty.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3879 8779 3874 8826 3903 8814 3911 8765
      3910 8763
TIME...MOT...LOC 0021Z 253DEG 27KT 3900 8808 3879 8817

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Shimon

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 7:15 PM CDTSpecial Weather StatementILXRichland45 min
Apr 7, 8:00 PM CDTSpecial Weather StatementILXCrawford30 min
Apr 7, 8:25 PM CDTAreal Flood AdvisoryILXClay3 hr
Apr 8, 4:09 AM CDTDense Fog AdvisoryILXClark, Clay, Coles, Crawford, Cumberland, Edgar and 5 more5 hr

Nearby

Special Weather Statements in Illinois, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.